Indiana, 2007

Damaging Winds in Indiana, June 27, 2007

June 27, 2007 · NWS IWX · 5 events in 5 counties and zones

A prefrontal trough moved across Michigan producing storms that layed out several outflow boundaries that progressed south into Indiana. These boundaries interacted with a high CAPE/low shear environment to set the stage for pulse thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A prefrontal trough moved across Michigan producing storms that layed out several outflow boundaries that progressed south into Indiana. These boundaries interacted with a high CAPE/low shear environment to set the stage for pulse thunderstorms. Several wet microbursts developed and produced areas of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 27, 2:06 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 27, 2:06 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
306 PM EDT WED JUN 27 2007

.SHORT TERM...
CDFNT LOCATED FM CENTRAL MI TO SERN IA THIS AFTN. BKN LINE OF TSTMS
ALONG FRONT WITH SCT CONVECTION OVER OUR CWA. GIVEN FORCING PROVIDED
BY MOISTURE CONVERGENCE ALONG APPROACHING CDFNT ALONG WITH ABUNDANT
AVAILABLE MOISTURE AND EXTREMELY UNSTABLE AIRMASS OVER THE AREA,
WILL CONTINUE WITH NUMEROUS TSTMS WITH LCLY HEAVY RAINFALL FCST INTO
TONIGHT. WITH LOSS OF HEATING AIR MASS WILL STABILIZE OVERNIGHT BUT
FORCING ASSOCIATED WITH APCHG CDFNT ALONG WITH SHRTWV LIFTING ENE FM
KS/MO THIS AFTN TO CENTRAL IL BY MORNING SUGGESTS STORMS MAY LINGER.
THIS SHRTWV SHOULD SLOW FRONT DOWN WITH DVLPG SFC WAVE ALONG IT
RESULTING IN A CONTD CHC OF TSTMS OVER SRN PORTIONS OF THE CWA ON
THU, WHILE NORTHERN PORTIONS SHOULD BE DRY AND COOLER. LITTLE CHANGE
TO GOING TEMPS WITH LOWS TONIGHT IN THE 60S AND HIGHS ON THU RANGING
FROM THE L70S NEAR LM TO THE L80S OVER SERN PORTIONS OF THE CWA.

&&

.LONG TERM...
LW TROUGH WILL DEEPEN ACRS ERN NOAM THIS PD IN RESPONSE TO STG SW
TROUGH CROSSING THROUGH CNTRL ONTARIO THIS AFTN. AS A RESULT...YET
ANOTHER COOL...DRY CANADIAN AIRMASS WILL BUILD SWD ACRS THE GREAT
LAKES FOR THE REMAINDER OF THE WORK WEEK INTO NXT WEEKEND WITH TEMPS
BELOW NORMAL XPCD.

BEYOND THAT...MED RANGE PROGS AS A WHOLE WOULD SUGGEST A WARMER AND
PERHAPS MORE ACTIVE BELT OF WESTERLIES TAKING SHAPE ACRS THE NRN US
AND INCLUDING THE GREAT LAKES REGION W/A RTN TO NR NORMAL TEMPS.

&&

.PREV DISCUSSION... /ISSUED 125 PM EDT WED JUN 27 2007/

AVIATION...
CONVECTION MOVG THROUGH NW INDIANA BEGINNING TO RE-INTENSIFY WHILE
OTHER BKN LINE OF STORMS DVLPG CLOSER TO CDFNT FROM CENTRAL MI TO
SERN IA. AIR MASS OVER NRN INDIANA AND UPSTREAM CLOSER TO CDFNT IS
VERY UNSTABLE WITH LIFTED INDICES IN -5C TO -10C RANGE AT 17Z
WHILE RECENT TAMDAR DATA FROM SBN SUGGESTS NO CAPPING INVERSION
OVER THE AREA. ALTHOUGH FORCING LIMITED ACROSS NRN INDIANA THIS
AFTN, EXPECT SCT TSTMS WILL CONT TO DVLP AND BECOME MORE NUMEROUS
BY LATE AFTN AS CDFNT APPROACHES FROM THE NW. THUS, ADDED TEMPO
TSRA GROUP TO TAFS LATE THIS AFTN AND EARLY EVE. CDFNT EXPECTED TO
MOVE THROUGH SBN AROUND 06Z AND FWA AROUND 14Z. ALTHOUGH COVERAGE
OF STORMS WILL LIKELY DECREASE WITH LOSS OF HEATING TNGT, SOME
THREAT OF TSTMS WILL PERSIST UNTIL FROPA, BUT TIMING/COVERAGE TOO
DOUBTFUL TO MENTION IN LATER PORTION OF TAFS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...TAYLOR
LONG TERM....HOLSTEN
Hazardous weather outlook, Jun 27, 4:03 AM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 AM EDT WED JUN 27 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-280915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
503 AM EDT WED JUN 27 2007 /403 AM CDT WED JUN 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING...THEN
THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON AND TONIGHT. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN TODAY AND TONIGHT...WITH
DAMAGING WINDS THE PRIMARY HAZARD. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING IS ALSO POSSIBLE WITH THE STRONGER AND SLOWER
MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...ESPECIALLY SOUTH OF
ROUTE 30. ISOLATED SEVERE WEATHER AND HEAVY RAINFALL WITH
LOCALIZED FLOODING ARE STILL POSSIBLE.

THERE WILL BE AN INCREASED RISK FOR RIP CURRENTS ON THURSDAY
BEHIND A STRONG COLD FRONT. WINDS ARE EXPECTED TO BE NORTHWEST
AND WAVES MAY APPROACH 4 TO 6 FEET. MONITOR CONDITIONS AND
FORECASTS IF YOU ARE PLANNING A TRIP TO SOUTHERN LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...REPORTS OF ISOLATED SEVERE WEATHER CAN BE CALLED INTO
THE NATIONAL WEATHER SERVICE OFFICE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-280915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
503 AM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS THURSDAY MORNING. WINDS
AND WAVES ARE EXPECTED TO APPROACH SMALL CRAFT ADVISORY CRITERIA
THURSDAY MORNING...AND CONTINUE INTO THURSDAY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 65 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Huntington

When
June 27, 2:56 PM EST to 2:57 PM EST
Where
Huntington County, 1.57 mi W of Markle
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.830, -85.360

Trees were reported down across a road west of Markle.

Thunderstorm Wind, Wells

When
June 27, 3:20 PM EST to 3:21 PM EST
Where
Wells County, Ossian
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.880, -85.170

A large tree was blown down onto power lines as well as a house.

Thunderstorm Wind, Lagrange

When
June 27, 4:08 PM EST to 4:09 PM EST
Where
Lagrange County, 0.69 mi S of Lagrange
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.640, -85.420

Trees were reported down in and around the city of Lagrange.

Thunderstorm Wind, White

When
June 27, 4:30 PM EST to 4:31 PM EST
Where
White County, 0.52 mi E of Headlee
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.900, -86.640

A large tree was blown down east of Headlee.

Thunderstorm Wind, Cass

When
June 27, 5:20 PM EST to 5:33 PM EST
Where
Cass County, Lucerne to 0.69 mi S of Royal Center
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.870, -86.400

Numerous 6 inch trees were blown down from Royal Center to Lucerne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30581, 30582, 30586, 30591, 30587.